MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FLEX REAMER EXTENDER; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. FLEX REAMER EXTENDER; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71631130
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during surgery, when milling the medullary canal, during the final milling, a flex reamer extender broke.Additionally, no fragment was left inside the patient.It remains unclear how the surgery was finished, however no delay or patient harm has been reported.
 
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, during surgery, when milling the medullary canal, during the final milling, a flex reamer extender broke.Additionally, no fragment was left inside the patient.The procedure was successfully completed, using the same device.No delay or patient harm has been reported.
 
Additional Manufacturer Narrative
Additional information: b5-description.D4-lot number e1 (initial reporter name), h6 (health effect - impact code).
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.As the part and batch number information provided did not match into the system, therefore, a device history record review could not be performed.A review of complaint history did not reveal similar events for the listed device over the previous 12 months.The batch number provided is not valid within the system, though the review was performed and did not reveal similar events.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FLEX REAMER EXTENDER
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17102354
Report Number1020279-2023-01268
Device Sequence Number11245779
Product Code JDG
UDI-Device Identifier03596010419613
UDI-Public03596010419613
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631130
Device Catalogue Number71631130
Device Lot Number17OM03019
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2023
Supplement Date Received by Manufacturer06/14/2023
07/21/2023
Initial Report FDA Received Date06/11/2023
Supplement Report FDA Received Date06/19/2023
07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age37 YR
Patient SexMale